Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 5:30 PM CDT for Grant County, Roberts County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2016, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 16, 2016, 5:51 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628 WUUS53 KABR 162230 SVRABR SDC051-109-162315- /O.NEW.KABR.SV.W.0111.160716T2230Z-160716T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT SAT JUL 16 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA... SOUTH CENTRAL ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 615 PM CDT * AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARVIN...OR 12 MILES WEST OF MILBANK...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... TWIN BROOKS AROUND 540 PM CDT. MILBANK AROUND 550 PM CDT. ALBEE AROUND 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4521 9703 4536 9696 4525 9645 4501 9645 TIME...MOT...LOC 2230Z 289DEG 41KT 4525 9689 HAIL...<.75IN WIND...60MPH $$ WISE
1 follow-up statement
979
WWUS53 KABR 162251
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SAT JUL 16 2016
SDC051-109-162300-
/O.CAN.KABR.SV.W.0111.000000T0000Z-160716T2315Z/
GRANT SD-ROBERTS SD-
551 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND SOUTH
CENTRAL ROBERTS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4521 9703 4536 9696 4525 9645 4501 9645
TIME...MOT...LOC 2248Z 289DEG 41KT 4517 9657
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 4:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 NE FERNEY 45.35N 98.06W
07/16/2016 E60 MPH BROWN SD PUBLIC
SOME OF THE CORN CROP IS TWISTED, TORN AND
BENT OVER.
&&
RVLocal storm report, Jul 16, 4:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 S KELDRON 45.81N 101.81W
07/16/2016 E1.00 INCH CORSON SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH HEAVY RAIN.
&&
RVLocal storm report, Jul 16, 4:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST BRISTOL 45.35N 97.76W
07/16/2016 M77 MPH DAY SD TRAINED SPOTTER
ROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY.
&&
RVLocal storm report, Jul 16, 5:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
508 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 NNW WAUBAY 45.34N 97.31W
07/16/2016 E65 MPH DAY SD STORM CHASER
.
&&
RVLocal storm report, Jul 16, 5:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ABERDEEN 45.47N 98.48W
07/16/2016 BROWN SD EMERGENCY MNGR
SEVERAL TREES DOWNED ALONG WITH POWER LINES
MAINLY IN SOUTHWEST ABERDEEN. A HANGER WALL
AT THE AIRPORT ALSO DAMAGED. .
&&
DMLocal storm report, Jul 16, 5:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 N BATH 45.52N 98.32W
07/16/2016 BROWN SD EMERGENCY MNGR
LARGE MACHINE SHED RECEIVED MAJOR DAMAGE TO
A WALL AND THE ROOF. .
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:24 AM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| Jul 16, 1:59 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 16, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 14 min |
| Jul 16, 2:49 PM CDT | Special Weather Statement | ABR | Edmunds | 56 min |
| Jul 16, 3:17 PM CDT | Special Weather Statement | ABR | Brown | 58 min |
| Jul 16, 3:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 41 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Jul 16, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 39 min |
| Jul 16, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 46 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.